• MarcieB's Avatar

    MarcieB asked a questionBreast Cancer

    Boniva, anyone?

    6 answers
    • Bengal's Avatar
      Bengal

      clinda, I wish you only the Best of luck. Hope it works out for you. I am not familiar with Boniva so cannot comment on that one.

      about 1 month ago
    • MarcieB's Avatar
      MarcieB

      From what I understand, Prolia and Boniva are different drugs entirely?

      about 1 month ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      The two drugs, while both bone-health meds, belong to two different classes of drugs that operate very differently. Boniva (ibandronate) is an oral bisphosphonate that works by boosting the production of osteoblasts (bone cells that grow); Prolia is a RANKL inhibitor, a "biologic" (hence the $$$) that inhibits the formation of osteoclasts (bone cells that break down, making room for new osteoblasts). Bisphosphonates have a very long half-life and stay in the system (albeit less strong) for years; RANKL inhibitors wear off by 6 months, so shots need to be readministered until scans show bone stability.

      Boniva, like all oral bisphosphonates, can cause and aggravate existing GERD before they've been fully broken down, left the stomach, and gone into the blood & small intestine, so one must remain upright for 30 min. after taking it. (The infused bisphosphonate Zometa/Reclast--zoledronic acid, the liquid form of alendronate, aka Fosamax, bypasses the GI system).

      Both types of drugs can have rare "paradoxical" (opposite of their purpose) side effects: spontaneous horizontal thighbone fractures for both, the very rare osteonecrosis of the jaw (ONJ) for Prolia. (The risk of ONJ is much lower when no bone-invasive dental work--extractions, implants, deep-root planing, bone grafts--is done w/in 6 mos. either side of the injections, and when taken twice a year as the lower-dose prophylactic Prolia rather than monthly stronger shots as Xgeva to stop or slow the progression of bone mets).

      For bisphosphonates, the fractures occur because too many osteoblasts are made relative to osteoclasts--new bone forms without sufficiently clearing out the old weak bone. Bone density improves, but past the point of diminishing returns--bones become too rigid and can snap. (The thighbone bears most of the body's weight with the lowest density of leg & ankle bones), With Prolia, it's because not enough osteoclasts are produced to "sweep out" the old weak bone--leading to too many old weak bone cells turning bones fragile & brittle. It slows jawbone remodeling--so anything that exposes or drills into bone can cause the body to resorb old bone without an increase in new cells; it also can cause orthodontia to proceed more slowly and require longer-term wearing of some sort of retainer until the jawbone has strengthened sufficiently to partially resist the periodontal ligaments' "memory" to return teeth to their original crooked positions--and wearing the retainer part of the day for life.

      My MO insists on bone drugs for patients on aromatase inhibitors mostly to prevent bone mets--which are likelier to take hold in weak bones, PCP doesn't believe in administering either type of bone drug for osteopenic or mildly osteoporotic patients, preferring instead to prescribe weight-bearing bone-loading exercise, extra Mg and Vit. D, and calcium-rich foods. But in the case of women taking aromatase inhibitors or moderate-to-severely osteoporotic, he prefers Prolia to bisphosphonates. Estrogen-deprivation weakens bones beyond that caused by menopause; and bone preservation drugs are essential to prevent or slow bone mets in ER+ bc patients (when mets occur in ER+ patients, they most commonly spread first to bone & liver).

      about 1 month ago
  • MarcieB's Avatar

    MarcieB asked a questionBreast Cancer

    supplements?

    4 answers
    • JaneA's Avatar
      JaneA

      I only supplement with high doses of Vitamin D3, recommended by my oncologist and backed up by studies - that a higher level of Vitamin D helps prevent recurrences for colorectal cancer.

      I asked my oncologist if I should take a multi-vitamin. She told me, "No. Your blood chemistry is all normal. Let's not mess with anything that is already normal."

      I avoid processed meats and store bought cookies, cakes and snacks.

      4 months ago
    • MarcieB's Avatar
      MarcieB

      I am seriously frustrated right now. I didn't get the morning digest, or notifications that anyone responded to my question (obviously some did), and I cannot even open those answers? What is going on? I am not computer illiterate, but I am having difficulty with this site and it is disappointing to me. The way things are right now I don't even think I can access a response to this?

      4 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Oh, boy, that website "answer glitch" again--can't see those 3 answers.

      Nutritional supplements other than certain probiotics, vitamins & minerals (in the event you have some sort of confirmed deficiency) are b.s. Don't waste your money on "SuperBeets" and silly stuff like that. Eat your beets.

      4 months ago
  • MarcieB's Avatar

    MarcieB asked a questionBreast Cancer

    radiation and hair growth

    11 answers
    • Schandler1965's Avatar
      Schandler1965

      I ended radiation in mid-November (2018) and my hair had started growing back. I have a full head of hair and seems thick. It is a little different color but I think that is changing too. I have noticed a greater amount of gray/white. No worries there either. Some is better than none, no matter the color. I do try to eat as healthy as possible, and take a handful of supplements at the recommendation of the Team of Docs that have seen me through, I am cancer free, and port free and hoping it stays that way. My hair doesn't seem to be shedding in the normal way. I know we loose a certain amount everyday as a normal part of our lives but I haven't lost any. My hair is short, about 2 inches. I shower and wash it everyday just like always. I finger comb it into place. sometimes I use a blowdryer to help get it dry or give it a little lift. Later in the day I usually rough it up so the wet look goes away. I have not seen one hair drop in the shower, or pulled one out in with my fingers, or seen one on a shirt. It seems strange that I haven't notice losing any.

      5 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      That’s because all your follicles had begun to regenerate simult

      5 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      ....simultaneously. They might also go into telogen phase together too, so you may see some shedding down the road. Eventually, the “staggered” cycle will return.

      5 months ago
  • MarcieB's Avatar

    MarcieB asked a questionBreast Cancer

    follow-up medication

    15 answers
    • Nightingale's Avatar
      Nightingale

      I took anastrozole for 5 years after radiation for a recurrence, was told I'd be on it for life. But, I stopped at the 5 year mark and 3 years later after going to the ER for a gall bladder attack and a CT scan was told I was Stage 4 MBC to bones and lungs. I'll never know if I'd stayed on it that it would have protected me but I've wished dozens of times that I hadn't stopped, none pain, hot flashes and all.

      5 months ago
    • dreed's Avatar
      dreed

      I am so sorry to hear what you are going thru.
      My previous reference to the Breast Cancer Index Test is for solely hormone receptive + tumors.

      5 months ago
    • petieagnor's Avatar
      petieagnor

      Back in '06 when I was diagnosed with BC, I was prescribed Arimidex for 5 years. I didn't have any real bad side effects. In 2016, I was diagnosed with Stage IV MBC. Maybe, if it was known to take it for 10 years, like now, I wouldn't be where I am now. I've been on 6 different chemos to keep it in check since July, 2016. I wish you the best.

      5 months ago